Texas, 2002

Hail and Damaging Winds in Texas, June 12, 2002

June 12, 2002 · NWS LUB · 11 events in 6 counties and zones

6 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$1.6 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 1:10 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 1:10 PM CST, 2 hours 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT WED JUN 12 2002

COMPLEX SFC ANALYSIS EXISTS ACROSS THE SOUTHERN PLAINS EARLY THIS
AFTERNOON WITH NUMEROUS BOUNDARIES. VISIBLE SATELLITE IMAGERY SHOWS
AN E-W OUTFLOW BOUNDARY CRUISING SOUTH TOWARD THE LUBBOCK AREA FROM
THE PANHANDLE WITH ANOTHER BOUNDARY EXTNDG ACROSS OKLAHOMA. FURTHER
NORTH...TRUE COLD FRONT IS ORIENTED FROM EAST CENTRAL COLORADO INTO
NEBRASKA. DRYLINE IS LOCATED OVER EASTERN NEW MEXICO WITH LOW TO MID
60 DEWPOINTS IN PLACE TO ITS EAST. BUILDING CU ALREADY DEVELOPING
ALONG STATE LINE SOUTH OF CLOVIS WITH FLATTER CU NOTED ACROSS
EASTERN CWFA WHERE DEWPOINTS ARE NR 70. UNLIKE YESTERDAY...DRYLINE
HAS NOT MADE MUCH OF A PUSH EAST. AS TEMPS CONTINUE TO CLIMB INTO
THE 90S...FEEL ISOLATED TO SCATTERED CONVECTION MAY ONCE AGAIN
IGNITE LATE THIS AFTERNOON/EVENING INVOF DRYLINE FROM SOUTHWEST TX
PANHANDLE TO ALONG THE TX/NM BORDER...IF CONVECTIVE INHIBITION CAN
BE OVERCOME. SOME STORMS COULD BE SEVERE GIVEN ABUNDANT CAPE AND
DIRECTIONAL SHEAR. SEE SPC SWODY1 FOR ADDITIONAL DETAILS. AS WITH
THE CASE THE LAST FEW EVENINGS...ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A SHORT TIME DUE TO
WEAK FLOW ALOFT.

FRONT STILL ON TRACK TO PUSH THRU CWFA THURSDAY AFTN. MAX TEMPS
COULD BE A LITTLE TRICKY DUE TO TIMING OF FROPA AND RESIDUAL CLOUD
COVER FROM ANY CONVECTION. CHANCE POPS STILL LOOK GOOD AREAWIDE
THUR-FRI WITH FRONT IN AREA...AMPLE MOISTURE AND EASTERLY LOW LEVEL
FLOW. ADDITIONALLY...ESTABLISHMENT OF NORTHWEST FLOW ALOFT WILL
FAVOR NOCTURNAL CONVECTION FROM THE MOUNTAINS AS SOUTHEAST FLOW
RETURNS AT THE SFC. NORTHWEST FLOW PATTERN LOOKS TO SET UP SHOP THRU
EARLY NEXT WEEK AS THE EASTERN US STAYS UNDER THE INFLUENCE OF A
BROAD UPPER TROF WITH UPR RIDGE AXIS NEAR THE FOUR CORNERS. LATEST
AVN ALSO ADVERTISING ANOTHER FRONT COMING THRU LATE SUNDAY OR
MONDAY.

PRELIM NUMBERS...

FRIONA      67/85/60/82 3343
TULIA       68/87/62/83 3343
LUBBOCK     71/91/63/84 3343
BROWNFIELD  70/93/63/85 3343
CHILDRESS   73/89/64/84 3343
ASPERMONT   75/95/67/86 2343

.LUB...NONE

ELLIS

In the hours before

Special weather statement, Jun 12, 10:47 AM CST, 4 hours 58 minutes before
TXZ021>044-121900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED JUN 12 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS LATE THIS
AFTERNOON INTO THE EVENING.

STRONG DAYTIME HEATING...DEEP GULF MOISTURE AND A VERY UNSTABLE
ATMOSPHERE WILL BE FAVORABLE FOR ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP ALONG A SURFACE TROUGH LOCATED ACROSS THE EXTREME
SOUTHWEST PANHANDLE AND ALONG THE DRYLINE THAT MAY MOVE INTO THE
WESTERN SOUTH PLAINS LATE THIS AFTERNOON. ANY THUNDERSTORMS
THAT FORM THIS AFTERNOON WILL MOVE SLOWLY TO THE EAST AND BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
Special weather statement, Jun 12, 2:46 PM CST, 59 minutes before
TXZ021>031-033>036-039-040-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED JUN 12 2002

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...FLOYD...
HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...SWISHER...
TERRY...AND YOAKUM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 12, 3:45 PM CST
Where
Parmer County, 7 mi N of Lazbuddie
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.483, -102.617

Strong thunderstorm winds destroyed a barn.

Hail, Cochran

When
June 12, 3:49 PM CST
Where
Cochran County, 1 mi S of Lehman
Measured
0.88 in hail
Crop damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -102.800

Hail, Cochran

When
June 12, 4:06 PM CST
Where
Cochran County, Morton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.717, -102.767

Thunderstorm Wind, Castro

When
June 12, 4:15 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.567, -102.300

The West Texas Mesonet station northeast of town measured 62 mph wind gusts.

Thunderstorm Wind, Castro

When
June 12, 4:25 PM CST
Where
Castro County, 2 mi N of Dimmitt
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.583, -102.317

Strong thunderstorm winds damaged the roof of city hall, snapped power poles, and blew down trees and power lines.

Thunderstorm Wind, Swisher

When
June 12, 5:00 PM CST
Where
Swisher County, Happy
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.733, -101.850

An off-duty NWS employee estimated 60 mph thunderstorm wind gusts.

Hail, Terry

When
June 12, 5:43 PM CST
Where
Terry County, 3 mi N of Johnson
Measured
1 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.267, -102.467

Thunderstorm Wind, Terry

When
June 12, 5:43 PM CST
Where
Terry County, 3 mi N of Johnson
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.267, -102.467

Law enforcement officials estimated 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Briscoe

When
June 12, 6:15 PM CST
Where
Briscoe County, 7 mi E of Silverton
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.467, -101.183

The West Texas Mesonet station east of town measured 62 mph thunderstorm wind gusts.

Hail, Terry

When
June 12, 6:15 PM CST
Where
Terry County, Gomez
Measured
1 in hail
Crop damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
33.183, -102.383

Quarter size hail destroyed at least 10,000 acres of cotton.

Hail, Terry

When
June 12, 6:18 PM CST
Where
Terry County, Brownfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302579, 5302580, 5302581, 5302583, 5302582, 5302584, 5302585, 5302586, 5302587, 5302589, 5302588.